Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 18, 2018, 9:26 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 9:26 PM MDT (03:26 UTC)
- Expired
- May 19, 2018, 1:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 18 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
538
WGUS53 KGLD 190326
FFWGLD
COC063-KSC181-190700-
/O.NEW.KGLD.FF.W.0004.180519T0326Z-180519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
926 PM MDT FRI MAY 18 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Eastern Kit Carson County in east central Colorado...
Sherman County in northwestern Kansas...
* Until 100 AM MDT
* At 924 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates of 2 to 4
inches of rain have fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Goodland, Kanorado, Ruleton and Edson.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 35.
Interstate 70 in Colorado between mile markers 441 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3957 10219 3954 10140 3923 10139 3915 10204
3911 10223
$$
Buller1 follow-up statement
849
WGUS73 KGLD 190653
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1253 AM MDT SAT MAY 19 2018
COC063-KSC181-190703-
/O.EXP.KGLD.FF.W.0004.000000T0000Z-180519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Sherman KS-
1253 AM MDT SAT MAY 19 2018
...THE FLASH FLOOD WARNING FOR EASTERN KIT CARSON AND SHERMAN
COUNTIES WILL EXPIRE AT 100 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3957 10219 3954 10140 3923 10139 3915 10204
3911 10223
$$
024What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:21 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 18, 6:21 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 621 PM MDT Fri May 18 2018 .UPDATE... Issued at 603 PM MDT Fri May 18 2018 Just completed an update. Main reason was to expand the severe thunderstorm watch. Also raised pops and raised rainfall amounts based on high resolution/CAMs have a very good handle on what is going on. && .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM MDT Fri May 18 2018 Widespread thunderstorms that will be severe and producing heavy rainfall are developing and expanding over the area. Prevailing conditions will be Mvfr with occasional ifr conditions through this period. Winds will be gusty and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...DLF LONG TERM...VINCENT AVIATION...BULLER
Hazardous weather outlook, May 18, 6:29 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 629 PM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms are expected across the area through the night. For this evening, these storms will be capable of producing large hail, damaging winds, and a few tornadoes. Through the night these storms will be capable of producing very heavy rainfall that could cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed
In the hours before
Local storm report, May 18, 8:08 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 ESE PARK 39.07N 100.27W
05/18/2018 E1.00 INCH GOVE KS PUBLIC
&&
BWARRENLocal storm report, May 18, 8:12 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 5 N JENNINGS 39.75N 100.29W
05/18/2018 E1.00 INCH DECATUR KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 8:32 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST TRIBUNE 38.47N 101.75W
05/18/2018 E60 MPH GREELEY KS EMERGENCY MNGR
&&
MBULLERLocal storm report, May 18, 8:36 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD QUINTER 39.07N 100.23W
05/18/2018 GOVE KS EMERGENCY MNGR
NUMBER OF ROADS UNDER WATER IN QUINTER... BOTTOM OF RAMP
107 HAS EST. 8 TO 10 INCHES OF WATER.
&&
BWARRENLocal storm report, May 18, 8:38 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 ESE GEM 39.38N 100.81W
05/18/2018 E1.00 INCH THOMAS KS STORM CHASER
&&
BWARRENLocal storm report, May 18, 8:57 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 13 N TRIBUNE 38.66N 101.75W
05/18/2018 E0.25 INCH GREELEY KS LAW ENFORCEMENT
ROAD 13 MILES NORTH OF TRIBUNE COMPLETELY COVERED WITH
PEA SIZE HAIL
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:04 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 18, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 6:28 PM MDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 6:31 PM MDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 6:49 PM MDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 6:53 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 6:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 6:56 PM MDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 6:57 PM MDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 18, 7:17 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| May 18, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 18, 7:32 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 7:39 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:40 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 7:44 PM MDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 7:52 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 7:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 18, 7:58 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 8:02 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Wallace | 58 min |
| May 18, 8:06 PM MDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 8:17 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 8:20 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 8:21 PM MDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 8:22 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 8:49 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 8:58 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 47 min |
| May 18, 9:22 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 23 min |
| May 18, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
Nearby
Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.